Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 192, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2005, 5:06 PM CDT for Sheridan County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2005, 5:06 PM CDT (22:06 UTC)
- Expired
- Jul 2, 2005, 5:43 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:15 PM CDT | HAIL 1 | Angelus, KS | DIME TO QUARTER SIZE HAIL COVERED THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -561 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 022206 SVRGLD KSC179-022300- /O.NEW.KGLD.SV.W.0192.050702T2206Z-050702T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 506 PM CDT SAT JUL 2 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERIDAN COUNTY IN NORTHWEST KANSAS * UNTIL 600 PM CDT * AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ANGELUS...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANGELUS AT 510 PM CDT... RURAL SOUTHWESTERN SHERIDAN COUNTY AROUND 520 PM CDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. LAT...LON 3933 10073 3913 10073 3912 10032 3932 10032 $$ JRM
2 follow-up statements
000 WWUS53 KGLD 022219 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 419 PM MDT SAT JUL 2 2005 KSC179-022300- /O.CON.KGLD.SV.W.0192.000000T0000Z-050702T2300Z/ SHERIDAN KS- 519 PM CDT SAT JUL 2 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR SHERIDAN COUNTY... AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ANGELUS...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN SHERIDAN COUNTY AROUND 530 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. AT 515 PM CDT QUARTER SIZE HAIL WAS REPORTED IN ANGELUS IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3933 10073 3913 10073 3912 10032 3932 10032 $$ JRM
000 WWUS53 KGLD 022243 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 442 PM MDT SAT JUL 2 2005 KSC179-022252- /O.CAN.KGLD.SV.W.0192.000000T0000Z-050702T2300Z/ SHERIDAN KS- 542 PM CDT SAT JUL 2 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SHERIDAN COUNTY IS CANCELLED... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM HAD WEAKENED BELOW SEVERE LIMITS. HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 50 MPH WILL STILL BE POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3933 10073 3913 10073 3912 10032 3932 10032 $$ JRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:35 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 2, 3:35 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 235 PM MDT SAT JUL 2 2005 .DISCUSSION...FORECAST CONCERNS ARE THE POSSIBILITY OF THUNDERSTORMS EACH AFTERNOON AND EVENING WITH GOOD DAYTIME HEATING AND NUMEROUS WEAK WAVES MOVING EAST OF THE ROCKIES AND ACROSS THE HIGH PLAINS THROUGH MAINLY THE FIRST HALF OF THE FORECAST PERIOD. A SHORT WAVE TROUGH WILL BE MOVING EAST OF THE NORTHERN ROCKIES OVERNIGHT. THIS WILL AFFECT PRIMAIRLY THE NORTHERN HIGH PLAINS. HOWEVER...WEAKER AND LESS DISCERNABLE SHORT WAVE ENERGY WILL BE MOVING EAST OF THE ROCKIES AND THE CENTRAL HIGH PLAINS LATE THIS AFTERNOON AND EVEING AHEAD OF THE PRIMARY SHORT WAVE TROUGH. THIS SHOULD AID IN ISOLATED SCATTERED THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF THE FORECAST AREA. ACROSS THE NORTHWEST PORTION OF THE FORECAST AREA...DRYER AIR HAS MOVED IN AT THE SURFACE BEHIND WHAT APPEARS TO BE A DRYLINE. THIS DRYER AIR WILL HINDER THUNDERSTORM DEVELOPMENT ACROSS THAT AREA THIS AFTERNOON AND EVENING. THUNDERSTORM ARE EXPECTED TO BE MORE NUMEROUS SUNDAY AFTERNOON AND EVENING AS STRONGER SHORT WAVE ENERGY MOVES EAST OF THE CENTRAL ROCKIES IN CONJUCTION WITH A FRONT THAT SWEEPS ACROSS THE FORECAST AREA AROUND MID DAY. TEMPERATURES ARE EXPECETED TO BE 5 TO 10 DEGREES COOLER ON MONDAY AS A RESULT OF THE FRONTAL PASSAGE. TEMPERATURES WILL WARM AGAIN THROUGH THE REMAINDER OF NEXT WEEK. THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH AT LEAST MID WEEK AS MULTIPLE WEAK IMPULSES CONTINUE TO MOVE EAST OF THE ROCKIES AND TRACK ACROSS THE TRI-STATE AREA. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && LOCKHART
Hazardous weather outlook, Jul 2, 11:36 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT SAT JUL 2 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031635- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1036 AM MDT SAT JUL 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON MAINLY ALONG AND EAST OF A LINE EXTENDING FROM WRAY TO BURLINGTON COLORADO TO TRIBUNE KANSAS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. A DRYLINE WILL PUSH EASTWARD OUT OF COLORADO THROUGH THE TRI-STATE REGION THIS AFTERNOON AND EVENING. AHEAD OF THIS BOUNDARY SOUTHERLY WINDS WILL TRANSPORT LOW LEVEL MOISTURE INTO THE AREA. STRONG DAYTIME HEATING WITH TEMPERATURES IN THE 90S TO NEAR 100 TODAY WILL HELP TO PRODUCE A MODERATELY UNSTABLE ATMOSPHERE. IN ADDITION AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE ROCKIES LATE THIS AFTERNOON AND EVENING AND WILL INTERACT WITH THE DRYLINE. THE FIRST STORMS TO DEVELOP BY EARLY AFTERNOON WILL BE HIGH BASED AND WILL BE CAPABLE OF PRODUCING STRONG WINDS. AS THE STORMS MOVE EASTWARD INTO BETTER MOISTURE THE THREAT FOR DAMAGING WINDS AND HAIL WILL INCREASE. AS THE UPEPR LEVEL DISTURBANCE MOVES EASTWARD OUT OF THE AREA TONIGHT PRECIPITATION SHOULD END FROM WEST TO EAST BY AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF COLORADO ONTO THE PLAINS LATE SUNDAY AFTERNOON. INSTABILITY WILL BE WEAK SO NO SEVERE WEATHER IS EXPECTED. AS THIS SYSTEM MOVES EAST A LITTLE BETTER CHANCE FOR STORMS WILL EXIST SOUTH OF INTERSTATE 70 INTO SUNDAY NIGHT. A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE EASTWARD OUT OF COLORADO BY LATE MONDAY AFTERNOON AND EVENING. WITH MORE LOW LEVEL MOISTURE AND INSTABILITY PRESENT THERE WILL BE INCREASING CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. FOR TUESDAY THROUGH FRIDAY WEAK UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA IN NORTHWEST UPPER FLOW. CHANCES FOR THUNDERSTORMS WILL DECREASE SOMEWHAT FROM WEDNESDAY AND BEYOND AS A DRIER ATMOSPHERE AND HIGH BUILDS BUILDS OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:26 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 69 min |
| Jul 1, 8:13 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 62 min |
| Jul 1, 9:15 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 24 min |
| Jul 1, 9:35 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 19 min |
| Jul 2, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 50 min |
| Jul 2, 5:55 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 50 min |
| Jul 2, 6:43 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.